Alert archive / Idaho / High Wind Warnings in 2022

High Wind Warning 1, NWS Pocatello, ID

March 19, 20225 counties in Idaho

NWS Pocatello, ID issued this high wind warning at Mar 19, 2022, 8:43 PM MDT for 5 counties in Idaho. It took effect at Mar 20, 2022, 4:00 AM MDT. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 2022, 8:43 PM MDT (02:43 UTC)
In effect from
Mar 20, 2022, 4:00 AM MDT
Expired
Mar 20, 2022, 9:00 PM MDT
In force
17 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Cassia County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 69 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 2.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2022-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2022-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
4138 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WWUS75 KPIH 200243
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
843 PM MDT Sat Mar 19 2022

IDZ055>057-201200-
/O.UPG.KPIH.WI.Y.0001.220320T1000Z-220321T0300Z/
/O.NEW.KPIH.HW.W.0001.220320T1000Z-220321T0300Z/
Eastern Magic Valley-Southern Hills/Albion Mountains-
Raft River Region-
Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, and Holbrook
843 PM MDT Sat Mar 19 2022

...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 9 PM MDT SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected.
  Sustained winds up to 45 mph and gusts over 65 mph are possible
  across the higher elevations. 

* WHERE...Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta,
  Holbrook and Yale. This includes I 84 from the Utah border to
  the I 86 interchange. 

* WHEN...From 4 AM to 9 PM MDT Sunday.

* IMPACTS...Damaging winds are possible along with possible power
  outages. Travel will be difficult, especially for high profile
  vehicles. Pockets of blowing dust are also possible where any
  fields might have been plowed recently. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

IDZ051-201200-
/O.CON.KPIH.WI.Y.0001.220320T1000Z-220321T0300Z/
Shoshone/Lava Beds-
Including the cities of Shoshone, Richfield, and Carey
843 PM MDT Sat Mar 19 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 PM MDT SUNDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Shoshone, the Lava Beds, Richfield and Carey.

* WHEN...From 4 AM to 9 PM MDT Sunday.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
4 follow-up statements
443 
WWUS75 KPIH 200255 CCA 
NPWPIH

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Pocatello ID
855 PM MDT Sat Mar 19 2022

IDZ055>057-201200-
/O.UPG.KPIH.WI.Y.0001.220320T1000Z-220321T0300Z/
/O.COR.KPIH.HW.W.0001.220320T1000Z-220321T0300Z/
Eastern Magic Valley-Southern Hills/Albion Mountains-
Raft River Region-
Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, and Holbrook
855 PM MDT Sat Mar 19 2022

...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 9 PM MDT SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected.
  Sustained winds up to 45 mph and gusts over 65 mph are possible
  across the higher elevations. 

* WHERE...Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta,
  Holbrook and Yale. This includes I 84 from the Utah border to
  the I 86 interchange. 

* WHEN...From 4 AM to 9 PM MDT Sunday. The strongest winds will be
  from around sunrise through early afternoon. 

* IMPACTS...Damaging winds are possible along with possible power
  outages. Travel will be difficult, especially for high profile
  vehicles. Pockets of blowing dust are also possible where any
  fields might have been plowed recently. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. Use caution if you must drive.

&&

$$

IDZ051-201200-
/O.CON.KPIH.WI.Y.0001.220320T1000Z-220321T0300Z/
Shoshone/Lava Beds-
Including the cities of Shoshone, Richfield, and Carey
855 PM MDT Sat Mar 19 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 PM MDT SUNDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Shoshone, the Lava Beds, Richfield and Carey.

* WHEN...From 4 AM to 9 PM MDT Sunday.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
262 
WWUS75 KPIH 200844
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
244 AM MDT Sun Mar 20 2022

IDZ055>057-202100-
/O.CON.KPIH.HW.W.0001.220320T1000Z-220321T0300Z/
Eastern Magic Valley-Southern Hills/Albion Mountains-
Raft River Region-
Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, and Holbrook
244 AM MDT Sun Mar 20 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected.
  Sustained winds up to 45 mph and gusts over 65 mph are possible
  across the higher elevations. Wind speeds should begin to
  subside into Advisory levels by noon.

* WHERE...Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta,
  Holbrook and Yale. This includes Interstate 84 from the Utah 
  border to the Interstate 86 interchange.

* WHEN...From 4 AM to 9 PM MDT Sunday. The strongest winds will be
  from around sunrise through noon.

* IMPACTS...Damaging winds are possible along with possible power
  outages. Travel will be difficult, especially for high profile
  vehicles. Blowing snow with blizzard-like conditions are
  possible over mountain ridges.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

IDZ051-202100-
/O.CON.KPIH.WI.Y.0001.220320T1000Z-220321T0300Z/
Shoshone/Lava Beds-
Including the cities of Shoshone, Richfield, and Carey
244 AM MDT Sun Mar 20 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Shoshone, Richfield, and Carey.

* WHEN...From 4 AM to 9 PM MDT Sunday.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
552 
WWUS75 KPIH 201942
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
142 PM MDT Sun Mar 20 2022

IDZ055>057-210300-
/O.CON.KPIH.HW.W.0001.000000T0000Z-220321T0300Z/
Eastern Magic Valley-Southern Hills/Albion Mountains-
Raft River Region-
Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, and Holbrook
142 PM MDT Sun Mar 20 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph possible.
  Sustained winds up to 45 mph and gusts over 65 mph are possible
  across the higher elevations. 

* WHERE...Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, 
  Holbrook and Yale. This includes Interstate 84 from the Utah 
  border to the Interstate 86 interchange.

* WHEN...through 9 PM MDT Sunday. 

* IMPACTS...Damaging winds are possible along with possible power
  outages. Travel will be difficult, especially for high profile
  vehicles. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

IDZ051-210300-
/O.CON.KPIH.WI.Y.0001.000000T0000Z-220321T0300Z/
Shoshone/Lava Beds-
Including the cities of Shoshone, Richfield, and Carey
142 PM MDT Sun Mar 20 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Shoshone, Richfield, and Carey.

* WHEN...From 4 AM to 9 PM MDT Sunday.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
910 
WWUS75 KPIH 210234
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
834 PM MDT Sun Mar 20 2022

IDZ055>057-210345-
/O.EXP.KPIH.HW.W.0001.000000T0000Z-220321T0300Z/
Eastern Magic Valley-Southern Hills/Albion Mountains-
Raft River Region-
Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, and Holbrook
834 PM MDT Sun Mar 20 2022

...HIGH WIND WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds continue to diminish across the warning area, therefore the
warning will expire as scheduled at 9 PM. That said, gusty winds
over 35 mph will persist through the rest of the evening and
potentially overnight.  

$$

IDZ051-210345-
/O.EXP.KPIH.WI.Y.0001.000000T0000Z-220321T0300Z/
Shoshone/Lava Beds-
Including the cities of Shoshone, Richfield, and Carey
834 PM MDT Sun Mar 20 2022

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds continue to diminish across the advisory area, therefore the
advisory will expire as scheduled at 9 PM.  

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this high wind warning went out at Mar 19, 1:06 PM MDT, 7 hours 37 minutes earlier.

Area forecast discussion, Mar 19, 1:06 PM MDT, 7 hours 37 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
106 PM MDT Sat Mar 19 2022

.SHORT TERM...Tonight through Sunday night.

Strong cold front expected to sweep through the region tonight into
early Sunday morning. A few light showers may be possible ahead of
the front, but the main area of rain and snow will occur along and
behind the front. Snow levels for this event start high, generally
around 6500 feet before falling to valley floors Sunday morning.
Strong winds will accompany the front through the Magic Valley with
a wind advisory in place beginning late tonight and continuing into
Sunday evening. Experimental NBM winds are strongly suggesting high
wind warning level winds could occur. However none of the ensemble
data supports this and the high-resolution models don't seem to
indicate it as well. With that said, experience in strong wind event
show that the operational NBM is usually way too light. Did increase
winds and think wind gusts around 50 mph will be common in the
advisory area. Wind gusts approaching 60 mph are possible in
typically windy locations in south central Idaho such as the Yale
area on I-84 and around the benches. These winds will likely help to
cut off the precipitation before rain can changeover to snow in the
Magic Valley. Further east, winds drop off pretty quickly and a rain
to snow changeover is expected along the I-15 corridor with an inch
or two of snow possible Sunday morning in the valleys. The snow will
stall across the eastern highlands allowing for more impressive snow
totals there. 2 to 4 inches remains possible in the lower elevations
with 5 to 8 inches likely on ridges and mountain tops. The GFS
continues to support the formation of a convergence band Sunday
afternoon into Sunday evening across the eastern Snake Plain while
the NAM doesn't pick up on this quite so much. If this develops an
additional inch or so of snow is possible. In terms of snow
probabilities for this event, both Idaho Falls and Pocatello have a
greater than 75 percent chance of seeing at least 1 inch and roughly
a 40 percent chance of seeing more than 2 inches. Both Soda Springs
and Driggs has greater than a 67% chance of seeing more than 2
inches but less than 25% chance of seeing more than 4 inches. The
odds increase towards Island Park who have a 45% chance of exceeding
4 inches.

13

.LONG TERM...Monday through Saturday. Ridging will amplify over the
area through Wednesday. EFI shows no impactful weather in the long-
term periods, though it is showing a trend towards warmer
temperatures through the end of the week. The forecast bears that
out with highs getting into the 60 by Wednesday across the Snake
Plain. By Friday and Saturday, highs will be in the mid-60s. We're
keeping an eye on a short wave coming across the ridge on Thursday.
This may trigger a few light showers in the Central Mountains and
Eastern Highlands. Ridging gets re-established Friday and Saturday,
continuing the warming trend with ensembles starting to show 70
degree temperatures among a few members, but averaging highs in the
mid to upper 60s. Hinsberger

&&

.AVIATION...A strong surface cold front is just making landfall this
afternoon, and should arrive in East Idaho tonight. Main challenges
will be timing the onset of the precipitation, and timing the change-
over from rain to snow as the front passes west to east across the
state. Strong southerly winds are expected ahead of the front with
VFR conditions. With the approach of precip, ceilings will drop--
most likely to MVFR, though HREF supports a few scenarios where
IFR/LIFR is possible. Visibility should stay VFR until the
changeover to snow (around 12Z-15Z tomorrow). At this point,
visibility will likely drop to IFR at least, perhaps briefly LIFR.
Winds behind the front will be strong, especially at BYI, starting
around 06Z to 09Z. Hinsberger

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 4 AM to 9 PM MDT Sunday for IDZ051-055>057.

Winter Weather Advisory from 4 AM to 9 PM MDT Sunday for IDZ060-
063-064-066.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 8:11 AM MDTSnow Squall WarningPIHBannock, Bingham, Power64 min
Mar 20, 9:20 AM MDTSpecial Weather StatementPIHBannock, Bingham, Oneida, Power115 min

Nearby

High Wind Warnings in Idaho, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.